Florida, 2024

Damaging Winds in Florida, May 11, 2024

May 11, 2024 · NWS MLB · 3 events in 1 county or zone

A cluster of early morning storms produced wind damage in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cluster of early morning storms produced wind damage in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 10, 8:57 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, May 10, 8:57 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
957 PM EDT Fri May 10 2024

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 955 PM EDT Fri May 10 2024

Conditions are relatively calm but also muggy out there with
temperatures in the 80s and dew points in the 60s and low 70s. Mid
level drying is evident from this evening's 23z XMR sounding but
this dry layer could be eroded some over the next several hours.
An approaching cold front, stretched across the Florida Panhandle,
is working its way south. In advance of the front, PW values
around 1.6-1.7" are present. RAP analysis indicates some deeper
moisture convergence over the FL Big Bend/Nature Coast region,
just ahead of an ongoing area of storms west of Steinhatchee. Hi-
res guidance, like recent runs of the HRRR/RAP/NAM3km have
indicated some level of persistence to this convection as it
pushes toward central Florida later tonight. The threat of
isolated showers and storms remains highly conditional and not
everyone is guaranteed to see rain. However, there appears to be
enough model support for at least 20-30 PoP from the Orlando metro
area northward. If storms are maintained or further materialize,
the parameter space over north-central Florida appears marginally
supportive of strong to locally damaging wind gusts, small hail,
and even a tornado or waterspout that cannot be completely ruled
out. The Storm Prediction Center maintains a Marginal Risk for
severe storms from the Melbourne to Kissimmee areas northward
overnight.

Showers and a few rumbles of thunder may persist as the front
marches south through mid morning on Saturday, though an overall
gradual dissipation of convection is expected. Temperatures by
morning look to start out in the low to mid 70s.

&&

.AVIATION...
(00Z TAFs)
Issued at 955 PM EDT Fri May 10 2024

VFR continue with a conditional threat of isolated SHRA/TSRA after
04z-05z from LEE to MCO to TIX/MLB. For now, VCSH is handling this
potential but AMDs or even TEMPOs may be needed for VCTS/TSRA
across northern terminals thru 09z. If this activity materializes,
it is expected to weaken on approach to Treasure Coast sites
after 10z. Brief CIG/VIS reductions to IFR are possible INVOF
TSRA.

Otherwise, a FROPA is expected thru 12z, perhaps with the front
stalling near SUA thru early afternoon Sat. Behind the front,
winds will gradually veer WNW, increasing to 10-15 kt by the
afternoon. Winds along the coast become ENE as the east coast sea
breeze develops and meanders west after 18-21z.

&&

.MARINE...
Issued at 955 PM EDT Fri May 10 2024

SW winds become westerly overnight as a cold front approaches and
crosses the local waters through daybreak Saturday. An isolated
shower or lightning storm may occur over inland waterways and
perhaps over the nearshore waters late tonight. Gusty winds and a
waterspout cannot be entirely ruled out.

As any showers/storms dissipate toward daybreak, winds veer WNW
Saturday morning and locally increase nearshore as the sea breeze
develops in the afternoon. An isolated shower or storm is possible
along the Treasure Coast Saturday. Otherwise, seas 2-3 ft
nearshore and up to 4 ft offshore, except where locally higher in
and around lightning storms.

&&

.FIRE WEATHER...
Issued at 425 AM EDT Fri May 10 2024

Saturday-Monday (modified morning discussion)...Fire-sensitive to
near- critical conditions at times this weekend away from the
coastal corridor. WNW winds of 10-15 mph will deliver a punch of
drier air down the peninsula Saturday, with only a 20-30% storm
chance lingering for the Treasure Coast and Lake O region. Across
the interior, RH minima will fall to around 30-40% on both
Saturday and Sunday afternoons. By Sunday, winds turn to the NE
5-15 mph, strongest along the coast where a sea breeze is
forecast. Localized critical conditions are possible on Saturday
afternoon, especially from Clermont to Okeechobee (the Kissimmee
basin). Winds turn toward the southeast from 10-15 mph on Monday,
locally gusting to 20 mph along the coast. This will carry an
increase in moisture and a chance for afternoon showers and
storms. Wetting rain chances increase, especially across the
northern half of Central Florida, from late Monday through mid-
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  85  67  84 /  30   0   0   0
MCO  74  93  67  91 /  30  10   0   0
MLB  74  87  70  85 /  20  10   0   0
VRB  73  89  69  87 /  20  20   0  10
LEE  73  90  67  90 /  30   0   0   0
SFB  73  92  67  90 /  30   0   0   0
ORL  74  93  69  90 /  30  10   0   0
FPR  72  90  68  87 /  20  20   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Schaper
LONG TERM...Schaper
AVIATION...Schaper
Hazardous weather outlook, May 10, 7:40 PM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
840 PM EDT Fri May 10 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-111100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
840 PM EDT Fri May 10 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms may develop and impact locations
generally along and north of Melbourne later tonight. Gusty winds
of 40 to 50 mph and small hail are possible, and locally damaging
wind gusts to 60 mph remain possible. While the threat is very
low, a tornado cannot be ruled out.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated lightning storms that develop over inland waterways will
be capable of wind gusts near or in excess of 35 knots, primarily
north of Sebastian Inlet.

.WATERSPOUT IMPACT...
While the threat is low, a brief waterspout cannot be ruled out as
a result of strong lightning storms, primarily north of Sebastian
Inlet.

.RIP CURRENT IMPACT...
A Moderate Risk of dangerous rip currents remains at all central
Florida Atlantic beaches.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated thunderstorms will again be possible Saturday, mainly
near Lake Okeechobee and the Treasure Coast, with a stronger
storm or two still possible during the afternoon hours.

Fire sensitive conditions will continue into the weekend, as drier
air behind the front produces lower relative humidity values each
afternoon.

Shower and thunderstorm chances increase into early next week with
a few stronger storms and locally heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Schaper

In the hours before

Special weather statement, May 10, 11:29 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1229 AM EDT Sat May 11 2024

FLZ044-144-110515-
Northern Lake County FL-Southern Lake County FL-
1229 AM EDT Sat May 11 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LAKE COUNTY THROUGH 115
AM EDT...

At 1228 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lake Weir, or 9 miles northwest of The Villages,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Villages, Leesburg, Eustis, Tavares, Lady Lake, and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2896 8195 2896 8166 2905 8166 2905 8164
      2909 8164 2902 8143 2864 8179 2871 8195
TIME...MOT...LOC 0428Z 298DEG 33KT 2901 8208

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, May 11, 12:05 AM EST, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
105 AM EDT Sat May 11 2024

FLZ044>046-144-110545-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
105 AM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SEMINOLE...SOUTHERN LAKE
AND NORTHWESTERN ORANGE COUNTIES THROUGH 145 AM EDT...

At 104 AM EDT, Doppler radar was tracking a strong thunderstorm
just north of Leesburg, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Western Orlando suburbs, Sanford, Apopka, Altamonte Springs, and
Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2892 8195 2896 8191 2896 8166 2900 8166
      2878 8126 2835 8166 2870 8195
TIME...MOT...LOC 0504Z 307DEG 35KT 2888 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, May 11, 12:40 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
140 AM EDT Sat May 11 2024

FLZ044>046-053-144-110630-
Northern Lake County FL-Osceola FL-Orange FL-Seminole FL-
Southern Lake County FL-
140 AM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEMINOLE...CENTRAL
LAKE...ORANGE AND NORTHWESTERN OSCEOLA COUNTIES, INCLUDING
MUCH OF GREATER ORLANDO, THROUGH 230 AM EDT...

At 140 AM EDT, Doppler radar was tracking a strong thunderstorm near
Apopka, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Orlando, Kissimmee, Apopka, Altamonte Springs, and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2875 8189 2889 8163 2856 8099 2817 8147
TIME...MOT...LOC 0540Z 312DEG 29KT 2867 8158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Heil

The radar

The Melbourne radar (KMLB), 103 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 11, 1:05 AM EST
Where
Orange County, 0.92 mi SE of Crown Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
28.590, -81.560

Trees reported down on Corsino Street in the Tuscany neighborhood.

Thunderstorm Wind, Orange

When
May 11, 1:05 AM EST
Where
Orange County, 0.61 mi E of Crown Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$24,000
Reported by
Public
Coordinates
28.600, -81.560

Shingle damage to roofs, window damage, and fences downed in the Preserve at Crown Point subdivision.

Thunderstorm Wind, Orange

When
May 11, 1:20 AM EST
Where
Orange County, 3.31 mi SSE of Orlovista
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
28.490, -81.440

Trees uprooted and branches downed near Walden Circle from early morning storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177888, 1177889, 1177890.